Florida, 2005

Hail in Florida, May 30, 2005

May 30, 2005 · NWS JAX · 1 event in 1 county or zone

Penny size hail reported in Eagle Harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Penny size hail reported in Eagle Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 30, 1:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON MAY 30 2005

...WIDESPREAD HEAVY RAINFALL EVENT LIKELY FOR TUESDAY/WEDNESDAY...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
TONIGHT...LTST WV IMAGERY AND RUC ANALYSIS SHOWS WEAK RIDGING AND
SUBSIDENCE ZONE OVER THE NERN GOMEX PUSHING ACRS NRN/CNTRL FL AND
HAS KEPT CONVECTION TO A MINIMUM THIS AFTERNOON...EXCEPT FOR SOME
ISOLD TSTMS ALONG THE OLD FRONTAL BOUNDARY LYING CLOSE TO THE FL/GA
BORDER. WILL DOWNGRADE LIKELY POPS IN FCST TO SCTD/CHANCE FOR THIS
EVENING AS STILL EXPECT MORE TSTMS TO BREAK OUT ALONG FRONTAL
BOUNDARY AND SBRZ ZONES AS CAP WEAKENS AND ACTIVITY INCREASES. WILL
STILL INCLUDE THREAT OF GUSTY WINDS/SMALL HAIL AS SPC SLIGHT RISK
HAS BEEN BOUNCING IN/OUT OF FORECAST AREA TODAY AND INSTABILITY
STILL FEATURES CAPES 2000-3000J AND SOME DRY AIR ALOFT. TSTM
ACTIVITY WILL WEAKEN AND BECOME MORE ISOLD BY MIDNIGHT...THEN ALL
FOCUS SHIFTS TO THE W OF THE FORECAST AREA AS LARGE SCALE ASCENT AND
SHORTWAVE ENERGY WILL IMPINGE ON FORECAST AREA BY TUE AM.

TUE THROUGH WED...DEEP AND MOIST SOUTHWEST FLOW WILL OVERRUN OLD
FRONTAL ZONE AND MODERATE/STRONG SHORTWAVE IMPULSES RIDING ALONG THE
FRONT WILL FEATURE PERIODS OF HEAVY RAIN/TSTM ACTIVITY THROUGHOUT
THE DAY. 12Z GFS ENSEMBLE 3 DAY QPF TOTALS ARE BETWEEN 4-6 INCHES
FOR THIS EVENT ACRS THE FORECAST FOR MON NIGHT THROUGH THURSDAY.
HAVE CONTINUED TO FEATURE HEAVY RAIN IN GRIDS/ZFP AT LEAST THROUGH
WED FOR NOW. LATEST PREVIOUS 7 DAY PCPN TOTALS FROM SERFC WEBSITE
SHOW MINIMAL PCPN HAS FALLEN ACRS FORECAST AREA...SO GROUND SHOULD
BE ABLE TO WITHSTAND 1ST ROUND OF PCPN TUE...BUT WILL NEED TO
MONITOR FUTURE TRENDS FOR HEAVY PCPN ON WED/THU.

WED NIGHT...12Z GFS/NAM SHOW A WEAK DRY SLOT PUNCH ACRS THE FORECAST
AREA LIFTING THE FRONTAL ZONE TO THE NORTH OF THE FORECAST
AREA...AND MAY ALLOW FOR A BREAK IN THE PCPN LATE WED NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
UPPER LEVEL TROF AXIS WILL REMAIN WEST OF THE REGION FOR THU/FRI AND
KEEP PCPN CHANCES IN THE 40-50% RANGE...THEN WILL FINALLY PUSH EAST
OF THE REGION FOR SAT THRU MON...ALLOWING FOR A MORE DIURNAL(CLIMO)
CONVECTION PATTERN WITH POPS IN THE 20-30% RANGE.

&&

.MARINE...GFS HAS DONE A BETTER JOB INITIALIZING THIS RUN WITH
WESTERLY COMPONENT A LITTLE STRONGER THAN WHAT THE NAM IS
INDICATING. NONETHELESS...SEABREEZE HAS BEEN ABLE TO FORM ALONG THE
COAST AND AT SAUF1 AND WILL BREAK UP FORECAST GROUPS INTO NEARSHORE
AND OFFSHORE FOR THIS EVENING. WATERS WILL ALMOST CERTAINLY NEED TO
BE BROKEN UP NORTH TO SOUTH WITH SUBSEQUENT FORECASTS AS A SERIES OF
LOW PRESSURE SYSTEMS TRACK THROUGH THE WATERS WITH TEMPORARY
NORTHERLY SURGES FOR THE NORTHERNMOST WATERS. WINDS INCREASE TO NEAR
SCEC FOR WEDNESDAY NIGHT INTO THURSDAY AS LOW LIFTS NORTH OF THE
AREA PROVIDING GOOD GRADIENT SOUTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  69  83 /  40  80  80  80
SSI  71  79  72  82 /  40  90  60  80
JAX  69  83  70  86 /  40  90  70  70
SGJ  71  83  72  84 /  30 100  60  70
GNV  71  84  70  84 /  40  90  60  80
OCF  72  86  71  85 /  40  90  60  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...HESS
MARINE/FIRE WX...DEESE
Hazardous weather outlook, May 30, 9:58 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1058 AM EDT MON MAY 30 2005

UPDATED TO INCLUDE SLIGHT RISK OF SEVERE THUNDERSTORMS

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-311000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1058 AM EDT MON MAY 30 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING ALONG AN OLD FRONTAL BOUNDARY LYING NEAR THE FLORIDA
GEORGIA BORDER...AS WELL AS ALONG THE ATLANTIC AND GULF COAST
SEABREEZE BOUNDARIES. STORM MOTION WILL GENERALLY BE TO THE EAST AT
15 TO 20 MPH. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO
GROUND LIGHTNING. AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL. STORMS
WILL PERSIST INTO THE EVENING HOURS...THEN ANOTHER BATCH OF STORMS
WILL APPROACH FROM THE WEST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...HEAVY RAINFALL POSSIBLE TUESDAY AND WEDNESDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS THE AREA OF LOW PRESSURE MOVES INTO THE SOUTHEAST
REGION. A FEW STRONG THUNDERSTORMS MAY DEVELOP AS WELL AS PERIODS
OF HEAVY RAINFALL. STORM TOTAL RAINFALL AMOUNTS OF AROUND 2
INCHES ARE EXPECTED THROUGH WEDNESDAY AFTERNOON...WITH ISOLATED
HIGHER AMOUNTS OF 3 TO 4 INCHES.

THURSDAY THROUGH SUNDAY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALTHOUGH
MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...SPOTTERS ARE
REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, May 30, 3:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT MON MAY 30 2005

GAZ150-164-302045-
CHARLTON GA-WARE GA-
408 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON AND
SOUTHERN WARE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF STEVEN
FOSTER STATE PARK...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT MON MAY 30 2005

FLZ023-025-030>032-302045-
BAKER FL-BRADFORD FL-CLAY FL-DUVAL FL-UNION FL-
413 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT CONTINUES FOR NORTHERN
BRADFORD...EASTERN UNION...NORTHERN CLAY...SOUTHERN BAKER AND
WESTERN DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 445 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF
ELLERBEE...OR ABOUT 4 MILES NORTH OF RAIFORD...MOVING EAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
RAIFORD...ELLERBEE AND MAXVILLE THROUGH 445 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 3:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT MON MAY 30 2005

FLZ024-GAZ164-302100-
CHARLTON GA-NASSAU FL-
425 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND
CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
500 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF ST.
GEORGE...OR ABOUT 15 MILES SOUTHWEST OF CALLAHAN...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ST. GEORGE...BRYCEVILLE AND NASSAU VILLAGE-RATLIFF THROUGH 500
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 3:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT MON MAY 30 2005

GAZ150-164-302100-
CHARLTON GA-WARE GA-
431 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON AND WARE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM
EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 10 MILES SOUTHEAST OF
STEVEN FOSTER STATE PARK...MOVING EAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CENTRAL CHARLTON
COUNTY THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT MON MAY 30 2005

FLZ022-302100-
COLUMBIA FL-
434 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
SUWANNEE VALLEY...OR ABOUT 9 MILES NORTHWEST OF LAKE CITY...MOVING
EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WINFIELD...SUWANNEE VALLEY AND FIVE POINTS THROUGH 500
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 3:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT MON MAY 30 2005

FLZ024-GAZ164-302115-
CHARLTON GA-NASSAU FL-
452 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND
CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
515 PM EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF HILLIARD...
MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND HILLIARD AND CALLAHAN THROUGH 515 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 30, 4:00 PM EST
Where
Clay County, 5 mi S of Orange Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.100, -81.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463513.